Hail, Shenandoah
- When
- May 31, 3:42 PM EST
- Where
- Shenandoah County, 1.24 mi ENE of Woodstock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.889, -78.500
Quarter size hail was reported near Woodstock.
High pressure over the Atlantic pumped in warm and humid air across northern and central Virginia. An upper-level low moved into the area on the 31st triggering showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure over the Atlantic pumped in warm and humid air across northern and central Virginia. An upper-level low moved into the area on the 31st triggering showers and thunderstorms. Due to moderate amounts of instability there were a couple of thunderstorms that became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 2:30 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT MON MAY 31 2010
.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CIRCULATE WARM AND
HUMID AIR ACROSS THE REGION. AN UPPER LEVEL STORM SYSTEM WILL
APPROACH FROM THE SOUTHWEST THROUGH THIS EVENING TO HELP SPARK
SHOWERS AND THUNDERSTORMS. A COLD FRONT IS EXPECTED TO PASS THROUGH
THE REGION TUESDAY. A SECOND HIGH PRESSURE SYSTEM WILL BUILD IN
BEHIND THE FRONT ON WEDNESDAY. ANOTHER COLD FRONT MAY IMPACT THE
REGION LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WITH HIGH PRESSURE ALOFT AND AT THE SURFACE OFFSHORE...THE
ATMOSPHERE HAS BECOME MOIST AND UNSTABLE ACROSS THE MID ATLANTIC
TODAY WITH A SOUTH/SOUTHWEST RETURN FLOW IN PLACE. 12Z RAOB
INDICATED A PRECIPITABLE WATER VALUE OVER 1.5 INCHES...AND SURFACE
OBSERVATIONS SHOWED DEWPOINTS AROUND 70 DEG F.
MODIFIED 12Z KIAD RAOB FOR AFTERNOON CONDITIONS INDICATED PLENTY OF
CAPE IN PLACE THIS AFTERNOON. THE MODIFIED SOUNDING DONE THIS
MORNING IS LINING UP WITH RECENT MESOANALYSIS GRAPHICS FROM THE
SPC. AS EXPECTED...CONVECTION EAST OF THE MTNS HAS BEEN CAPPED SO
FAR WITH CONVECTION FIRING ACROSS THE HIGHLANDS/RIDGES OF WESTERN
VIRGINIA/VIRGINIA ON THE PERIPHERY OF THE HIGH PRESSURE RIDGE. A FEW
HAVE BEEN STRONG/HEAVY...GIVEN THE HIGH CAPE AND HIGH PRECIPITABLE
WATER ENVIRONMENT...AND MARGINAL PULSE SEVERE STORMS FOR LARGE HAIL
WILL BE POSSIBLE INTO EARLY EVENING. FLASH FLOOD WATCH WAS ISSUED
EARLIER GIVEN HEAVY RAINFALL THAT STORMS MAY PRODUCE...SLOW MOVEMENT
THEY MAY EXHIBIT AND LOW FLASH FLOOD GUIDANCE DUE TO HEAVY RAINFALL
WHICH OCCURRED LATE LAST WEEK. THIS WATCH GOES UNTIL MIDNIGHT.
EXPECT SOME ADDITIONAL DEVELOPMENT FARTHER EAST...LIKELY FOCUSED
ALONG THE LEE TROUGH. WILL ALSO HAVE TO WATCH REMNANT CONVECTION
FROM A WAVE OVER NORTHERN NORTH CAROLINA AS IT MOVES NORTHEAST...
ALTHOUGH THIS WAVE IS SHEARING APART. BUT THERE REMAINS SOME
QUESTION AS TO EXACTLY HOW FAR EAST DEVELOPMENT AND PROPAGATION
WILL BE. FOR THIS REASON...HAVE HELD EVENING POPS EAST OF THE MTNS
IN THE CHANCE CATEGORY. LATEST RUC/HRRR/WRF-ARW MODELS INDICATE
THAT CONVECTION MAY MAKE IT TOWARD THE INTERSTATE 95 CORRIDOR IN
THE EVENING AND FORECAST REFLECTS THIS.
EXPECT COVERAGE OF THUNDERSTORMS TO HAVE A DIURNAL BIAS...WITH A
RELATIVE MINIMUM OF COVERAGE OVERNIGHT. HOWEVER CANT RULE OUT A FEW
ISOLATED CELLS ACROSS THE NORTHWEST PORTION OF THE CWA PER THE
SREFS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
COLD FRONT IS FORECAST TO APPROACH THE MID ATLANTIC FROM THE
NORTHWEST ON TUESDAY. THE ACTUAL FRONT MAY NOT REACH THE MID
ATLANTIC UNTIL LATER IN THE AFTERNOON...WHICH MEANS THAT THE
ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE AHEAD OF IT. THERE/S
SOME UNCERTAINTY AS TO HOW MUCH INSTABILITY /CAPE/ WILL DEVELOP
SINCE THERE WILL BE SOME CLOUDS TO START THE DAY. DESPITE
THIS...BELIEVE THAT AT LEAST 1000 J/KG OF CAPE...IF NOT
MORE...WILL BE ABLE TO FORM BY AFTERNOON. INITIAL TRIGGER WILL
LIKELY BE A TROUGH OVER THE CWA AHEAD OF THE FRONT...THEN THE
ACTUAL FRONT WILL EVENTUALLY CATCH UP TO THE TROUGH LATE IN THE
DAY OR EVENING. THE RESULT WILL BE A HIGH COVERAGE OF SHOWERS AND
THUNDERSTORMS. THEREFORE...POPS WERE FORECAST ABOVE MOS. A FEW
STORMS MAY BECOME SEVERE IN THE AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
CDFNT MOVES ACRS TUE NGT AND WILL BRING A RAPID END TO PCPN AS
HIPRES BUILDS. LGT WINDS AND DRY WX AMID SFC HIPRES XPCD ON
WED...WITH CDFNT NOT LKLY TO HAVE SGFNT EFFECT ON MAXIMA.
QUASI-ZONAL FLOW ALOFT WILL PERSIST ON THU AS EMBEDDED SHRTWV
TROFS CROSS THE MTNS. WITH LEE TROF DVLPMT AND LITTLE SWD
INTRUSION OF HIPRES...MSTR WILL BE QUICK TO RECOVER. TSTMS WILL BE
PSBLTY EACH DAY...WITH HIGHER CHCS DEPENDENT UPON TIMING OF THE
SHRTWV TROFS.
MAXIMA MUCH OF THE RMNDR OF WEEK IN MID-UPR 80S...SLGTLY COOLER IN
FAR WRN ZONES. CLD CVR XPCD TO BE PRIMARY LIMITATION ON TEMPS.
AMPLIFIED WAVE XPCD SUN NGT...WITH ATTENDANT CDFNT XPCD TO ERODE
MSTR AS IT PASSES THRU MID-ATLC RGN.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONVECTION HAS FIRED OVER THE RIDGES/HIGHLANDS THIS AFTERNOON WHILE
FURTHER EAST HAS BEEN SPARED THUS FAR. HOWEVER...CONFIDENCE HAS
INCREASED DUE TO RUC/HRRR/WRF-ARW MODELING THAT CONVECTION WILL BE
ABLE DEVELOP AND EVENTUALLY PROPAGATE SOMEWHAT EAST OF THE MTNS.
EXACTLY HOW FAR THAT WINDS UP BEING REMAINS TO BE SEEN. FOR
TIMING...HRRR LOOKS TOO FAST IN THAT OCCURRING. FEEL THAT THE HUBS
WOULD BE VULNERABLE TO CONVECTION IN THE 21Z-00Z TIME FRAME.
GREATEST LIKLIHOOD WILL BE IAD WHERE VCTS/TEMPO MVFR TS HAS BEEN
INCLUDED. ACROSS BWI/DCA TERMINALS...ONLY INCLUDED VCTS ATTM GIVEN
UNCERTAINTY WITH EASTWARD EXTENT OF CONVECTION. CONVECTION SHOULD
WANE THIS EVENING...LEAVING A MID DECK OF CLOUDS IN THEIR WAKE. A
COLD FRONT WILL APPROACH THE REGION ON TUESDAY...WITH CB/S RETURNING
AND SHOWERS AND THUNDERSTORMS LIKELY TO AFFECT THE REGION.
SUBSEQUENT SHIFTS WILL LIKELY NEED TO HIT THUNDERSTORMS HARDER IN
THE TAFS FOR TUESDAY.
CDFNT PASSES THRU TERMINALS TUE NGT. HIPRES BUILDS WED IN ITS
WAKE. TSTMS WILL BE PSBL RMNDR OF PD AS MSTR RETURNS AND SFC TROF
AIDS IN CNVCTV FOCUS E OF BLUE RDG MTNS. SUB-VFR VSBYS PSBL IN
TSTMS.
&&
.MARINE...
HIGH PRESSURE OFF THE COAST WILL BRING A SOUTH/SOUTHWEST FLOW ACROSS
THE WATERS. SPEEDS WILL BE A LITTLE HIGHER THAN YESTERDAY...PROBABLY
ON THE ORDER OF 10 TO 15 KT INTO THIS EVENING. BASED ON RECENT
CYCLES OF THE WRF-ARW...GUSTS UP TO 20 KT MAY START TO OCCUR WITHIN
THE LOWER TIDAL POTOMAC/MID CHESAPEAKE BAY LATE THIS
EVENING/TONIGHT. WILL BEGIN A SEGMENT OF THE SMALL CRAFT ADVISORY
THEN...WITH ALL WATERS UNDER A SMALL CRAFT ADVISORY ON TUESDAY GIVEN
GOOD AGREEMENT FOR MIXING.
ISOLATED-SCATTERED THUNDERSTORMS MAY AFFECT THE WATERS THIS EVENING.
AFTER A LULL...NUMEROUS THUNDERSTORMS ARE EXPECTED TO IMPACT THE
WATERS TUESDAY AFTERNOON/EVENING WITH A COLD FRONTAL PASSAGE.
THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING STRIKES...AND MAY PRODUCE
HAIL/GUSTY WINDS THAT WOULD REQUIRE SPECIAL MARINE WARNINGS
ESPECIALLY ON TUESDAY.
SMALL CRAFT ADZY PSBL TUE NGT FOR SRN PORTIONS OF CHSPK BAY...BUT
WILL BE DEPENDENT ON TIMING OF CDFNT PASSAGE. SLY CHANNELING MAY
OCCUR THU-FRI AHEAD OF DVLPG LEE TROF...WITH SPORADIC GUSTS UP TO
20 KT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ501-502.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ021-
025>027-029.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050-054-
055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT TUESDAY
FOR ANZ532>534-537-540>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT TUESDAY FOR ANZ530-
531-535-536-538-539.
&&
PELOQUIN/KRAMARHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 PM EDT MON MAY 31 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 335 PM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD THE INTERSTATE 95 CORRIDOR LATE IN THE AFTERNOON AND EVENING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE LOWER TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY TUESDAY. AN APPROACHING COLD FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE... AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY BE NEEDED ON TUESDAY. PLEASE RELAY ANY REPORTS OF HAIL OR WIND TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-011000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 335 PM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL. THE SLOW-MOVING THUNDERSTORMS ALSO WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF THE POTOMAC HIGHLANDS AND PORTIONS OF THE CENTRAL SHENANDOAH VALLEY. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON TUESDAY ALONG AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED ON TUESDAY. PLEASE RELAY ANY REPORTS OF HAIL OR WIND TO THE NATIONAL WEATHER SERVICE. KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT MON MAY 31 2010
MDZ501-502-WVZ050-503-504-312000-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
324 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY...EXTREME WESTERN ALLEGANY...WESTERN MINERAL AND EASTERN
MINERAL COUNTIES...
AT 323 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF RIDGEVILLE TO JUNCTION TO 4
MILES SOUTHWEST OF ROMNEY...MOVING NORTHEAST AT 25 MPH.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
UP TO PENNY-SIZE CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3961 7890 3948 7850 3923 7873 3934 7906
TIME...MOT...LOC 1923Z 214DEG 20KT 3939 7895 3933 7883
3932 7877
BAJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 332 PM EDT MON MAY 31 2010 VAZ026-027-029-312000- PAGE VA-SHENANDOAH VA-ROCKINGHAM VA- 332 PM EDT MON MAY 31 2010 ...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM COUNTIES... AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF SHENANDOAH...MOVING NORTHEAST AT 15 MPH. BRIEF HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3882 7863 3872 7838 3848 7861 3852 7870 TIME...MOT...LOC 1932Z 205DEG 13KT 3853 7863 BAJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT MON MAY 31 2010
VAZ021-312000-
HIGHLAND VA-
335 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORMS TO AFFECT HIGHLAND COUNTY...
AT 334 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF VANDERPOOL...MOVING NORTHEAST AT 10 MPH.
BRIEF HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3840 7972 3844 7969 3846 7970 3856 7965
3845 7948 3830 7966 3836 7974 3838 7974
TIME...MOT...LOC 1934Z 216DEG 10KT 3837 7968
BAJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 340 PM EDT MON MAY 31 2010 VAZ025-026-312015- AUGUSTA VA-ROCKINGHAM VA- 340 PM EDT MON MAY 31 2010 ...STRONG THUNDERSTORMS TO AFFECT AUGUSTA AND ROCKINGHAM COUNTIES... AT 340 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF GROTTOES...MOVING NORTHEAST AT 10 MPH. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3847 7881 3833 7861 3816 7884 3820 7892 TIME...MOT...LOC 1940Z 207DEG 10KT 3824 7885 BAJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT MON MAY 31 2010
MDZ502-WVZ050-051-504-312015-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
344 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN...CENTRAL AND
EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES...
AT 344 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF SHANKS TO 2 MILES NORTHEAST
OF FRENCHBURG TO 3 MILES SOUTHWEST OF SLANESVILLE...MOVING NORTH AT
20 MPH.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3961 7878 3956 7831 3925 7857 3927 7875
TIME...MOT...LOC 1944Z 193DEG 17KT 3935 7871 3934 7864
3934 7856
BAJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT MON MAY 31 2010 VAZ026-WVZ054-055-312100- PENDLETON WV-HARDY WV-ROCKINGHAM VA- 415 PM EDT MON MAY 31 2010 ...STRONG THUNDERSTORMS TO AFFECT PENDLETON...HARDY AND ROCKINGHAM COUNTIES... AT 415 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRIDERS...MOVING NORTHEAST AT 20 MPH. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. UP TO DIME-SIZE HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3889 7907 3879 7885 3857 7912 3862 7921 TIME...MOT...LOC 2015Z 211DEG 19KT 3866 7913 BAJ
The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Woodstock.
Trees were down along with large six inch diameter limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233296, 233295.